Alpelisib-Induced Diabetic Ketoacidosis: A Case Report and R
This study aimed to report the first case of diabetic ketoacidosis (DKA) and its management in a patient with diet-controlled prediabetes and metastatic breast cancer treated with alpelisib, a PI3K (phosphatidylinosiotol-3-kinase) inhibitor.

The case is that of a 66-year-old female with diet-controlled prediabetes and metastatic breast carcinoma who had initiated alpelisib 2 weeks prior to being admitted for diabetic ketoacidosis.

Admission laboratory examination revealed a blood sugar of 1137 mg/dL, an anion gap of 25, large ketones in urine, and positive acetone in serum. The HbA1c level was 9.4% (79 mmol/mol) on admission, which had been 6.3% (45 mmol/mol) seven months earlier. She was discharged on subcutaneous insulin and instructed to discontinue alpelisib. Alpelisib was restarted 2 days later, which exacerbated her hyperglycemia within 24 hours. In the following months, her hyperglycemia was successfully managed with insulin and a SGLT 2 inhibitor. Unfortunately, her breast cancer progressed, ultimately leading to discontinuation of alpelisib. Blood sugar levels returned to a nondiabetic range upon discontinuation of alpelisib, and she is currently off all antihyperglycemic agents.

Conclusively, although PI3KCA inhibitors remain a promising drug in patients with metastatic breast cancer who have not responded to previous treatment, patients must be closely monitored for adverse effects such as hyperglycemia. Hyperglycemia could be a potentially limiting side effect of alpelisib. The optimal management of hyperglycemia induced by alpelisib warrants further research.

Source: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC8053625/
Like
Comment
Share